Family and Caregiver Schizophrenia Discussion Forum

My sister was very well until her psychiatrist lowered her medication


#1

My sister was doing very well until her psychiatrist lowered her medication. My sister has been living at a nursing home for the last eight years after an overdose. She was diagnosed with Schizophrenia at age 17 and now she is 55. My sister has been doing very well at this nursing home. She played bingo few times a week and was able to visit restaurants and go for long walks and come home for meals and holidays. Four months ago, her psychiatrist lowered her medication and my sister has been to four emergency rooms and four psychiatric lock downs. It was totally unnecessary and cruel to lower her medication. I guess everyone needed to know if she was recovered or even faking it. Well, she sure wasn’t faking it, let me tell you that much. Not only did my sister suffered the indescribable and unnecessary torture, these four long months of non ending episodes almost did me in. Myself, my siblings and my elderly parents went through same hell as her very first episode at age 17. I don’t mean to be insensitive or comical but, trust me, I witnessed some of the same movements Linda Blair displayed in her bed in the movie, Exorcist. I sat in that emergency room with the social worker and the emergency room doctor, trying to display my inner strength and composure. If obstacles make one strong, I would be the strongest female in this world. I try to understand but, I do not understand how uninformed and illiterate the hospital staff are about mental illness. PHD and registered nurses seem to be the only ones who knows. Well, last time she stopped taking her medication, it took close to a year before we saw her well side. I am writing this forum to let you know that there were other patients at lock down because their doctors reduced their medication as well.


#2

I too went bananas when they lowered my meds once. I was on a different medication then though.

I hope you sister is doing well now.


#3

Well to be honest i think that because the nurses spend more time with their patients than their doctors nurses do have more of an idea of what the patient experiences than the pdocs. This is just my opinion. I asked to be taken off meds I was not taking much I was on a 5mg dose of Abilify that is lower than the reccomended dose for sz. It did not go well. I didn’t have psychosis but became quite restlessness and depressed. I woon’t be doing this again.


#4

Thank you for your kind word.
I hope you are doing well.
The doctor at the last hospital increased her medication and basically, now she sleeps a lot.
I visit her frequently and encourage her to go for walks with me.
She still can’t face the outside and wasn’t able to come home for Thanksgiving or Christmas.
It definitely takes science and art to come up with the right concoction.
I’ve been told over and over again, there is no money in mental illness business. Nursing homes want patients that are immobile so that they can bill the state for longer wages.
Hope to hear from you again. Take good, good care of yourself.


#5

Take good care of yourself.
Get plenty of sleep and eat well.
Don’t skip your medication just because you are feeling alright that day or on that week.
I am cheering loud and praying hard for you, my sister and all the kindred spirits.
Happy New Year.


#6

Thank you. I am doing pretty well but the instant I lowered tthe dose it beccame hard to function at work. Luckily i went straight back on and have kept working.


#7

You are one of the lucky ones.
You have a job and such.
My sister barely finished high school and never held a job.
Keep on trucking.


#8

thats because i was taking the med for a good few years i’ve been in remission of psychosis since my first ep almost six years ago. thats when i decided to come off. if i had acute systems i don’t see myself working… everyone has different levels of functioning and i realise nnow that for me i juust can’t do it without my meds.


#9

This sounds like the shit my doctor is trying on me! I have so much going on that I haven’t been focusing on that much. I am supposed to move soon.


#10

Here’s what you do: sue the doctor that tapered her off the medicine. He ruined her life and your family’s.

I am going to start a blog and hold these doctor’s accountable. I will make a list of doctors who have done this to people with Schizophrenia.


#11

You see, the psychiatrist is a doctor appointed by the nursing home where my sister currently resides. The state just granted my sister another two year stay at the nursing home because the nursing home fought really hard with the state to keep my sister there. Are you sure I have a case? I was also told that it was the insurance company that was in it too.


#12

My son is going thru a personal hell right now. Community health decided they needed to manage his meds, first they switched him to a med that he has had only marginal success with in the past, then they gave him an injection dose and immediately discontinued the oral doses, which is supposed to be continued for at least 3 weeks with the first injection - says so right there on the manufacturer’s website.

He is so distressed by all of the symptoms, he is paranoid and trying to scare ‘them’ by yelling and throwing things. I am trying to get SOMEONE to write the darn prescription for the oral med to get his blood levels back up!


#13

When my sister was having psychosis due to reduced medication , she was abusive and unbearable to her nursing home staffs. The nursing staffs called and told me they did not have the man power to look after her when she has episodes like this. I ended up taking her to an emergency room. It took four emergency room visits and four psychiatric hospital lock downs to change and increase her medication. What I learned from hospital emergency rooms: Do not take your son to community hospitals. Take him to highly regarded, top notch hospital emergency rooms.


#14

I don’t know if you have a case. It was a spur of the moment thought. I got carried away and cursed too. I apologize for that. I’m going to see my stepmoms psychiatrist now. No more tapering.

I hope you find the best course of action for your loved one.


#15

Has anyone asked why they lowered the medication? Sometimes the only way to tell if someone is capable of being on a lower dose is to lower it. Have they increased the dose now that they see she needs it?


#16

I seem to remember a news article claiming that first episode psychosis patients did better on a lower dose of meds and more counseling. While that may be fine for those that apply to not everyone is like that. I’m sure that with the price of the meds states, and insurance companies look at such articles and try to apply that treatment to everyone. I am best on 12 mg of Invega and anything lower is problematic with me. I have been put on a lower dosage in past Psych Ward visits with bad results. Because latuda stopped working I panicked when Invega seemed to stop working too when I went back too. Then I found out I was only taking 6 mg and told them to raise it. I have had a doctor propose to lower my dosage when I was stable for a while because a few studies said that was a good idea but didn’t go along with the idea at the time. I also was shocked when a doctor suggested raising the dose above 12 mg because I didn’t know that could be done. He may have been mistaken or maybe the price of the medicine put the real lid on how much could be prescribed rather than a scientific determination. I have read that the dose is supposed to be lowered for the elderly and I hope they do it carefully or not at all when I reach that age. Some forms of schizophrenia are more severe than others and need more meds and some studies can be dangerous for those who they don’t apply too.


#17

Thank you for your insights.
I think you know as much as anyone else what goes on.
I still don’t think any malicious or foul play took place in my sister’s medication. My sister has had very long relationship with her psychiatrist and her psychiatrist is a good man. I am a good judge of character. I saw my sister yesterday and she looks good. She was out of the bed and was in front of the tv. I am going to take care of her until I take my last breath. She is my sister. I lover her very much.


#18

My son is also improving. Got a dose of oral medication, which should have been given along with the long-acting shot.

Be aware that the drug from the long-acting shots may not be available in the body for a few days - in this case, 5-6 days. Then it stays available in the body for over 30 days, which allows the shots to be given monthly. When getting the first dose of a long-acting injectable, patients should typically stay on an oral anti-psychotic for at least a couple of weeks. This is instructed by manufacturers, but it seems some providers choose not to follow those instructions. I don’t know if they just think they know better, or if they are being cheap, or what.


#19

The usual practice is if it works don’t change it till the patient is 60+. Did the psychiatrist accept your input about your sister? If not it may be time to switch.